Thunderstorm Wind, Sac
- When
- August 3, 5:30 AM CST
- Where
- Sac County, Early
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.470, -95.150
Mesonet station ERYI4 Early Iowa RWIS. Outflow from thunderstorm to the north.
After a hot day with temperatures nearing 100 degrees at many locations, a front passed across the area overnight and brought scattered convection to the area through the morning hours of August 3rd. While most of this activity did remain sub severe, a thunderstorm wind gust of 66 mph was recorded in Sac County associated with outflow from a thunderstorm passing to the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
After a hot day with temperatures nearing 100 degrees at many locations, a front passed across the area overnight and brought scattered convection to the area through the morning hours of August 3rd. While most of this activity did remain sub severe, a thunderstorm wind gust of 66 mph was recorded in Sac County associated with outflow from a thunderstorm passing to the north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 3, 5:26 AM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 626 AM CDT Wed Aug 3 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Tuesday/ Issued at 224 AM CDT Wed Aug 3 2022 Key Messages: - Scattered showers and thunderstorms this morning and into the afternoon southeast. Beneficial rains for some, with a few strong to severe storms possible. - Less hot and more comfortable tonight into early Friday, but then heating up again by Saturday. - Rain chances return over the weekend, but details remain uncertain. It remains very balmy currently, with temperatures still in the low to mid 80s across much of central and eastern Iowa in the wee hours of the night. However, a mid-level shortwave approaching from the Dakotas is pushing a surface trough southeastward toward our area. The broad forcing on the leading flank of the wave is generating a swath of showers and thunderstorms along the boundary zone, currently extending from Nebraska up across far northwest Iowa and adjacent South Dakota and into Minnesota and Wisconsin. As the system slowly pushes across our area today this convection will also translate over Iowa, with some coverage expected later this morning as precipitation fills in coincident with a modest increase in forcing with the arrival of the main mid-level trough axis. Thus we should see not only the current activity advecting in from the northwest, but also new development occurring over our forecast area by mid-morning or so. Short-range models depict this well, with echo coverage blossoming over our southern/southwestern counties around sunrise and spreading across much of the southeast half or so of the service area. Have included 50-60 POPs for several hours this morning accordingly, and lingering into the afternoon in our southeastern counties before the system finally clears out this evening. While overall QPF is fairly light, a few lucky areas will receive decent rainfall amounts where heavier storm cores move through. In terms of a severe weather threat, there does appear to be enough support for some stronger cells carrying a threat of gusty winds, given the ambient instability and presence of dry air in the column. This will be monitored throughout the day, but any strong to severe wind threat should remain localized. Once the trough and storms clear out of our area later today and early tonight, the main story will be more comfortable and quiet weather for a couple of days. From tonight through Thursday night a surface ridge will move through the region with mostly clear skies and lower temperatures/dewpoints forecast. Current max temps for Thursday are only in the 80s, providing a marked relief from Mondays sauna-like conditions. By Friday the thermal ridge aloft will build back in from the southwest however, with low-level winds veering around to south southeast and temperatures climbing once again. By Friday night the 500 mb ridge will be centered nearby, likely in the vicinity of Kansas, and extending up over Iowa. However, a trough will be wheeling down into the Pacific Northwest region, likely reaching Idaho or thereabouts by sunrise Saturday. This sets up a scenario in which the trough, as it attempts to translate eastward this weekend, impinges on the northern periphery of the massive ridge in place, with a zone of west southwesterly flow between the two remaining nearly stationary somewhere over the Upper Midwest before the trough axis finally moves through and gains temporary victory, sometime around Sunday night or Monday. That means the forecast for Saturday and Sunday is heavily dependent on where the WSW zone sets up aloft, which will coincide with the location of a roughly stationary surface frontal zone that will provide a focus for a prolonged period of clouds and repeated shower and thunderstorm development. That swath of rain will likely sag down into Iowa, but its timing and extent are quite uncertain in this scenario. For the time being it appears likely the trough/clouds/rain would not affect most of our forecast area until Saturday night or Sunday, so the forecast high temperatures for Saturday remain in the mid to upper 90s in all but our far northern counties and a brief return of hazardous heat conditions remains a concern. Sunday will be less hot, but the temperature forecast then is very low confidence as the trough/clouds/rain may be just progressing across our north, or already clearing to the south, or sitting over us all day. In other words, stay tuned on the details for the weekend forecast, particularly from late Saturday through Sunday. Looking into the way-out-there machine, the early part of next week will likely be dry, quiet, and less hot/more comfortable with somewhat of a repeat of this Thursday - a surface ridge building through behind the weekend system and holding daily highs in the 80s. However, all long-range models indicate the large 500 mb ridge building back in thereafter, meaning the latter part of next week could be quite hot again. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 626 AM CDT Wed Aug 3 2022 Scattered TSRA will move across the area this morning, and lingering around OTM into the early afternoon. Brief MVFR conditions may be possible in and around storms, and have introduced TEMPO groups at FOD/DSM/OTM but held off at MCW/ALO where confidence is lower. Other than in storms, VFR conditions will prevail for the remainder of the TAF period, with skies clearing out later today and tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 340 AM CDT Wed Aug 3 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 340 AM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight Scattered showers and thunderstorms can be expected today. Some may be strong with gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday It will be hot and humid again Saturday with peak afternoon heat indices from 100 to 105 degrees. Thunderstorm chances are back in the forecast this weekend and early next next week as well. The severe weather potential for this period will be better defined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly today. Small
The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Mesonet station ERYI4 Early Iowa RWIS. Outflow from thunderstorm to the north.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053153.